Dr. Weeks’ Comment: Another “OOPS” moment from the FDA.
I recall the wise words of a fabulous professor of mine at UVM College of Medicine, Dr. George Wolff who winked and advised me “Brad, when a new drug hits the market, use a much of it as you can, while it is still available on the market…” Tragically, Big Pharma colluding with FDA by routinely “lending” its experts to the FDA to “evaluate” i.e. approve new drugs results in drugs being rushed to market which too often need to be recalled. Read below for the tragic blowback from prostate drugs which …. cause more aggressive prostate cancer!
5-alpha reductase inhibitors (5-ARIs): Label Change – Increased Risk of Prostate Cancer
Drugs in the 5-ARI class include finasteride and dutasteride. These drugs are marketed under the brand-names Proscar, Propecia, Avodart, and Jalyn
AUDIENCE: Urology, Family Medicine, Internal Medicine
ISSUE: FDA notified healthcare professionals that the Warnings and Precautions section of the labels for the 5-alpha reductase inhibitor (5-ARI) class of drugs has been revised to include new safety information about the increased risk of being diagnosed with a more serious form of prostate cancer (high-grade prostate cancer).
BACKGROUND: The new safety information is based on FDA’s review of two large, randomized controlled trials––the Prostate Cancer Prevention Trial (PCPT) and the Reduction by Dutasteride of Prostate Cancer Events (REDUCE) trial. Proscar, Avodart, and Jalyn are approved to improve symptoms of an enlarged prostate gland (benign prostatic hyperplasia or BPH). Proscar and Avodart are also approved to reduce the risk of urinary retention or surgery related to an enlarged prostate.Propecia is approved to treat male pattern hair loss.
RECOMMENDATION: Prior to initiating therapy with 5-ARIs, perform appropriate evaluation to rule out other urological conditions, including prostate cancer, that might mimic benign prostatic hyperplasia (BPH). See Drug Safety Communication for a Data Summary and additional information.
Healthcare professionals and patients are encouraged to report adverse events, side effects, or product quality problems related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program: